Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 219, NWS North Platte, NE

August 15, 2017Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 15, 2017, 12:06 PM CDT for Lincoln County, Nebraska. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 15, 2017, 12:06 PM CDT (17:06 UTC)
Expired
Aug 15, 2017, 12:45 PM CDT
In force
39 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 89 km from the middle of the area, began a volume at 17:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 15, 12:16 PM CDTHAIL 12 W North Platte, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.1 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

714 
WUUS53 KLBF 151706
SVRLBF
NEC111-151745-
/O.NEW.KLBF.SV.W.0219.170815T1706Z-170815T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1206 PM CDT TUE AUG 15 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  North central Lincoln County in southwestern Nebraska...

* Until 1245 PM CDT

* At 1205 PM CDT, a severe thunderstorm was located near North
  Platte, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  North Platte, North Platte Airport and Birdwood. 

This includes the following highways...
 Highway 97 between mile markers 1 and 12.
 Interstate 80 in Nebraska between mile markers 166 and 180.
 Highway 83 between mile markers 78 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4103 10079 4112 10099 4139 10086 4129 10049
TIME...MOT...LOC 1705Z 213DEG 14KT 4114 10084 

HAIL...1.25IN
WIND...60MPH
 
$$

JWS
2 follow-up statements
425 
WWUS53 KLBF 151716
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1216 PM CDT TUE AUG 15 2017

NEC111-151745-
/O.CON.KLBF.SV.W.0219.000000T0000Z-170815T1745Z/
Lincoln NE-
1216 PM CDT TUE AUG 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR NORTH CENTRAL LINCOLN COUNTY...

At 1216 PM CDT, a severe thunderstorm was located near North Platte,
moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
North Platte and Birdwood. 

This includes the following highways...
 Highway 97 between mile markers 1 and 12.
 Interstate 80 in Nebraska between mile markers 166 and 178.
 Highway 83 between mile markers 81 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4107 10080 4112 10099 4139 10086 4129 10049
TIME...MOT...LOC 1716Z 198DEG 17KT 4119 10082 

HAIL...1.00IN
WIND...60MPH
 
$$

JWS
460 
WWUS53 KLBF 151746
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1246 PM CDT TUE AUG 15 2017

NEC111-151755-
/O.EXP.KLBF.SV.W.0219.000000T0000Z-170815T1745Z/
Lincoln NE-
1246 PM CDT TUE AUG 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LINCOLN COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 4107 10080 4112 10099 4139 10086 4129 10049
TIME...MOT...LOC 1745Z 213DEG 14KT 4128 10074 

$$

JWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 10:01 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 15, 10:01 AM CDT, 2 hours 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
1001 AM CDT Tue Aug 15 2017

.SYNOPSIS...
Issued at 344 AM CDT Tue Aug 15 2017

H5 analysis from earlier this evening had a low amplitude ridge
across the central CONUS. West of this feature, a closed low was
located over western Alberta, with a trough extending sw of this
feature into northern Nevada. Overnight, a lead disturbance
continues to track across southern South Dakota and northern
Nebraska and has led to showers and thunderstorms. Some of these
were producing heavy rain, especially across north eastern
portions of the forecast area. Current radar imagery, has a meso
vort over southern Brown county with a second over eastern Todd
county in South Dakota. Under mostly cloudy skies, 3 AM CDT
readings were generally in the middle 60s to lower 70s.

&&

.UPDATE...
Issued at 952 AM CDT Tue Aug 15 2017

A check on the HRRR which has been performing quite well since
Saturday suggests heavy rain and flooding are quite possible this
afternoon through Wednesday morning. Heavy rain...1 to 2 inches
fell across ncntl Neb last night. WPC suggests a good portion of
the forecast area could experience some level of flooding over the
next 24 hours. The Flash Flood Watch has been expanded.

&&

.SHORT TERM...(Today and tonight)
Issued at 344 AM CDT Tue Aug 15 2017

Precipitation chances over the next 24 hours is the main forecast
concern. For today: With good agreement between the HRRR and
WARW, precipitation is expected to move out of the forecast area
by mid morning with limited clearing expected to develop by this
afternoon. By this afternoon, a surface boundary will become
established from north central Nebraska south into southwestern
Nebraska. Along and east of this boundary, SB CAPES of 3000 to
4500 J/KG are noted at 21z this afternoon, with little or no cap
present by this time. Am expecting convection to develop sometime
after 4 PM CDT INVOF of the surface boundary. Wind shear along the
boundary is meager at this point and on the order of 15 to 25 KTS
this afternoon. With K indexes along the boundary in excess of 45
this afternoon, and high PWATS, heavy rain will be a concern this
afternoon and evening. The inherited forecast has a flash flood
watch for Custer county and this still looks viable, given the
degree of moisture and forecast model qpf's tonight. Showers and
thunderstorms will continue well after dark tonight as a decent
low level jet develops from northern Kansas into central Nebraska.
Will continue with thunderstorm chances overnight with the
highest pops in the east.

.LONG TERM...(Wednesday through Monday)
Issued at 344 AM CDT Tue Aug 15 2017

After a stout H5 shortwave passes through Nebraska on Wednesday and
a more subtle shortwave on Thursday, the flow aloft wobbles between
zonal and northwesterly. The main surface features include a fropa
early Wednesday morning, a fairly weak cool front passage on Friday,
and a Black Hills low and associated trough Sunday into Monday.

The best widespread precip chances over the next week appear to be
Wednesday due to residual moisture in the mid levels and sufficient
lift in the low levels. The shortwave late Thursday will be fairly
quick moving, and soundings indicate limited moisture below 700mb.
However, a 25kt LLJ will provide some convergence, and elevated CAPE
will support convective activity to keep at least chc PoP mention.
Soundings suggest too much dry air below 700mb on Friday to support
measureable rainfall. The sfc low and trough over the weekend point
toward diurnally-driven convection with abundant CAPE in the
evenings and a 35+kt LLJ at night. Early indications for solar
eclipse totality early Monday afternoon are dry across western
Nebraska.

Temperatures will be near to slightly below normal through Friday
due to periodic precip chances and predominantly northwest flow in
the low levels. H85 temps struggle to reach 20C during the period.
Over the weekend, H85 flow turns southerly, allowing appreciable
WAA. Forecast highs generally split the guidance, resulting in upper
80s to lower 90s for much of the forecast area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 642 AM CDT Tue Aug 15 2017

For the KLBF terminal: Expect mainly cloudy skies over the next 24
hours with broken high clouds expected through mid afternoon. Some
low clouds are possible through 15z with ceilings around 2000 FT
AGL. The threat for thunderstorms will increase after 23z this
afternoon with the threat continuing through 08z Wednesday. There
will be a threat for hail along with heavy rain. Visibilities may
be down as far as 4sm with any areas of heavy rain. For the KVTN
terminal, expect broken mid and high clouds today with ceilings
ranging from 7000 to 15000 FT AGL. The threat for thunderstorms
will increase after 21z this afternoon and will continue through
10z Wednesday. The main threat for storms will be from 23z to 03z
Wednesday with visibilities down to 4sm in heavy rain and small
hail.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday morning for NEZ006>010-022-
026>029-038-056>059-069>071.

&&

UPDATE...CDC
SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Snively
AVIATION...Buttler
Hazardous weather outlook, Aug 15, 10:01 AM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service North Platte NE
1001 AM CDT Tue Aug 15 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-161515-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1001 AM CDT Tue Aug 15 2017 /901 AM MDT Tue Aug 15 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Severe storms are possible this afternoon and tonight across a
large portion of western and north central Nebraska. The main
area of concern is south of a line from Hyannis, to Ainsworth to
Spencer. Heavy rain, large hail and damaging winds will be the
main severe threats.

The threat for flash flooding will accompany the severe weather.
Areas which received heavy rainfall over the past week are at
greatest risk for flash flooding. See the Flash Flood Watch for
details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Thunderstorms are possible Wednesday, and Thursday night, as well
as Sunday night across the outlook area. At this time, the threat
for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Aug 15, 8:30 AM CDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service North Platte NE
830 AM CDT TUE AUG 15 2017

NEZ028-029-151430-
Wheeler NE-Garfield NE-
830 AM CDT TUE AUG 15 2017

...SPECIAL WEATHER STATEMENT...

At 829 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ericson to near Burwell. Movement was
northeast at 20 mph.

Through 930 am...1 inch of rainfall and half inch hail will be
possible with these storms.

Locations impacted include...
Burwell, Bartlett, Ericson, Cumminsville, Four Corners, Pibel Lake
State Recreation Area, Buffalo Flats, Deverre and Gables.

This includes Highway 281 between mile markers 132 and 154.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4174 9898 4175 9917 4207 9901 4203 9838
      4174 9835
TIME...MOT...LOC 1329Z 211DEG 19KT 4172 9867 4175 9912

CDC
Special weather statement, Aug 15, 11:12 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service North Platte NE
1112 AM CDT TUE AUG 15 2017

NEZ010-028-151715-
Holt NE-Garfield NE-
1112 AM CDT TUE AUG 15 2017

...SPECIAL WEATHER STATEMENT...

At 1111 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles south of Amelia to 11 miles north of
Calamus Reservoir State Recreation Area. Movement was northeast at 20
mph.

Through 1230 pm...1 inch of rainfall and half inch hail will be
possible with these storms.

Locations impacted include...
Chambers, Amelia, Sunfish Lake and Carson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4226 9868 4191 9890 4197 9922 4231 9917
TIME...MOT...LOC 1611Z 213DEG 17KT 4200 9899 4202 9919

CDC
Special weather statement, Aug 15, 11:57 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
1157 AM CDT TUE AUG 15 2017

NEZ038-151745-
Custer NE-
1157 AM CDT TUE AUG 15 2017

...SPECIAL WEATHER STATEMENT...

At 1157 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles north of Callaway to 14 miles northeast
of Brady. Movement was northeast at 20 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Arnold, Callaway, Merna, Etna, Milldale, Finchville and Lodi.

This includes the following highways...
 Highway 2 between mile markers 266 and 269.
 Highway 92 between mile markers 249 and 253, and between mile
markers 262 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4154 9975 4143 10021 4109 10023 4111 9985
TIME...MOT...LOC 1657Z 213DEG 15KT 4140 9989 4118 10019

JWS
Special weather statement, Aug 15, 11:59 AM CDT, 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
1159 AM CDT TUE AUG 15 2017

NEZ059-151745-
Lincoln NE-
1159 AM CDT TUE AUG 15 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LINCOLN COUNTY
UNTIL 1245 PM CDT...

At 1159 AM CDT, Doppler radar was tracking a strong thunderstorm near
North Platte, moving northeast at 15 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
North Platte, North Platte Airport and Birdwood.

This includes the following highways...
 Highway 97 between mile markers 1 and 16.
 Interstate 80 in Nebraska between mile markers 165 and 178.
 Highway 83 between mile markers 80 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4110 10102 4139 10088 4139 10086 4128 10055
      4104 10080
TIME...MOT...LOC 1659Z 213DEG 15KT 4112 10087

JWS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 9:17 PM CDTSpecial Weather StatementLBFSheridan28 min
Aug 14, 9:26 PM CDTSpecial Weather StatementLBFSheridan49 min
Aug 14, 9:31 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan44 min
Aug 14, 10:09 PM CDTSpecial Weather StatementLBFGrant66 min
Aug 14, 10:37 PM CDTSpecial Weather StatementLBFCherry, Grant38 min
Aug 14, 11:12 PM CDTSpecial Weather StatementLBFCherry, Hooker48 min
Aug 14, 11:58 PM CDTSpecial Weather StatementLBFCherry, Hooker47 min
Aug 15, 12:27 AM CDTSpecial Weather StatementLBFSheridan48 min
Aug 15, 3:53 AM CDTAreal Flood AdvisoryLBFHolt3 hr
Aug 15, 8:30 AM CDTSpecial Weather StatementLBFGarfield, Wheeler60 min
Aug 15, 11:12 AM CDTSpecial Weather StatementLBFGarfield63 min
Aug 15, 11:49 AM CDTSevere Thunderstorm WarningLBFGarfield, Holt41 min
Aug 15, 11:57 AM CDTSpecial Weather StatementLBFCuster48 min
Aug 15, 11:59 AM CDTSpecial Weather StatementLBFLincoln46 min
Aug 15, 12:28 PM CDTSevere Thunderstorm WarningLBFCuster, Loup47 min
Aug 15, 12:30 PM CDTSevere Thunderstorm WarningLBFHolt45 min
Aug 15, 12:36 PM CDTFlash Flood WarningLBFCuster6 hr
Aug 15, 12:39 PM CDTFlash Flood WarningLBFGarfield, Holt6 hr
Aug 15, 12:49 PM CDTSpecial Weather StatementLBFLogan41 min
Aug 15, 12:58 PM CDTSevere Thunderstorm WarningLBFCuster, Logan30 min
Aug 15, 2:08 PM CDTSpecial Weather StatementLBFGarfield52 min
Aug 15, 3:40 PM CDTSpecial Weather StatementLBFSherman50 min
Aug 15, 4:15 PM CDTSpecial Weather StatementLBFLoup, Rock60 min
Aug 15, 5:08 PM CDTSpecial Weather StatementLBFGarfield, Holt97 min
Aug 15, 5:31 PM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup44 min
Aug 15, 5:43 PM CDTSpecial Weather StatementLBFCuster47 min
Aug 15, 5:55 PM CDTFlash Flood WarningLBFCuster, Garfield, Loup6 hr
Aug 15, 6:13 PM CDTSevere Thunderstorm WarningLBFCuster47 min
Aug 15, 6:17 PM CDTSpecial Weather StatementLBFHolt43 min
Aug 15, 6:32 PM CDTFlash Flood WarningLBFLogan3 hr
Aug 15, 6:45 PM CDTSpecial Weather StatementLBFLogan45 min
Aug 15, 6:47 PM CDTSpecial Weather StatementLBFWheeler58 min
Aug 15, 6:51 PM CDTSpecial Weather StatementLBFArthur, Keith54 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.